MAUDE Adverse Event Report: MSD DEGGENDORF MFG VERTE-STACK SPINAL SYSTEM; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE

MSD DEGGENDORF MFG VERTE-STACK SPINAL SYSTEM; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Catalog Number 6240841
Medical Device Problem Codes Device Expiration Issue (1216); Migration or Expulsion of Device (1395); Off-Label Use (1494); Migration (4003)
Health Effect - Clinical Codes Dysphagia/ Odynophagia (1815); Choking (2464); Ambulation or Postural Difficulties (2544)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.
 
Event or Problem Description
It was reported via medwatch form, that the surgeon performed a two level anterior cervical discectomy at c4-c5.Reportedly, "post-op complications were dysphagia, dysphonia, choking, difficulty swallowing, loss of feeling in the hands, fingers, and arms patient will be undergoing revision surgery shortly".Allegedly," expired and mislabeled product was implanted".
 
Additional Manufacturer Narrative
Products from multiple manufacturers were implanted during the procedure.Although it is unknown if any of the devices contributed to the reported event, we are filing this mdr for notification purposes.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported via medwatch form that the patient was implanted with corpectomy cages into the cervical spine.Post-op, imaging showed that one of the two cages dislocated and migrated into the spinal canal.Patient will require revision surgery.Also the product was already expired in 2010 and implanted in 2011.
 
Additional Manufacturer Narrative
Additional information: due to imdrf harmonization, some previously submitted device, method, result, and conclusion codes related to this event may have been updated.Although it has been reported that the implant was past its expiration date when it was implanted into the patient, the expiry date was found to be in the year 2019 corresponding to the reported lot number.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported per social media posts that the patient underwent cervical discectomy and fusion at c4-c7.As per the post, the patient was implanted with a peek device that was used in an off-labeled manner in patient's neck.The patient alleged that the peek device was past its expiration date when it was implanted in her cervical spine.She was also implanted with a cervical plate, fixed screws and variable screws in this surgery.Two weeks post-op, reportedly, she felt something wrong with the implant.The doctor ensured that she was fine and just needed drugs.Reportedly, the patient could not walk anymore.She later found out when the radiologist confirmed that her implant had migrated posteriorly into her spinal canal.It appeared that the patient underwent more than one spinal surgery.One of the patient's post also alleged that she underwent 4 surgeries.
 
Additional Manufacturer Narrative
Radiological images review: multiple images provided for patient with complex history of cervical spinal surgery and revision surgery.Mri of cervical spine, lumbar x-ray, post-op x-ray with anterior/posterior instrumentation, ct of cervical spine, axial ct of thoracic spine, sagittal ct of thoracic spine were provided.There appears to be junctional failure above and below the anterior cervical fusion construct with spinal cord impingement on a sagittal spine ct.There appears to be posterior displacement of an interbody graft.One of the thoracic pedicle screws extends through the vertebral body.An incomplete history and chronology of surgical events was provided for this case.If information is provided in the future, a supplemental report will be issued.

Brand Name
VERTE-STACK SPINAL SYSTEM
Common Device Name
SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Manufacturer (Section D)
MSD DEGGENDORF MFG
wertstrasse 17
deggendorf 94469
MDR Report Key6957316
Report Number1030489-2017-02226
Device Sequence Number11040687
Product Code MQP
UDI-Device Identifier00613994305091
UDI-Public00613994305091
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K070173
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Patient
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/21/2019
Device Catalogue Number6240841
Device Lot NumberTZ32
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/20/2017
Supplement Date Received by Manufacturer10/25/2017
10/16/2019
04/10/2020
Initial Report FDA Received Date10/18/2017
Supplement Report FDA Received Date11/17/2017
11/11/2019
04/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;